The news that the government is issuing stronger warnings about acetaminophen and possibly banning its use in some products is long overdue. Because of my own experiences, I have been mystified by perceptions of the safety of this drug for years. To me the medical community appeared as oblivious as the public.
Like most people, I believed acetaminophen to be very safe drug. In 2003 I had an illness with a high fever that continued for more than a week. I had never in my life, before or since, been so sick. The fever was so debilitating that to stay lucid I found myself taking the maximum recommended dose of acetaminophen each day. The chills and sweats came back as soon as each dose wore off and every six hours I popped more pills.
After a week elapsed with no improvement I went to see a doctor. He examined me and said that I appeared to have hepatitis. Blood work would be necessary to confirm the diagnosis. He drew the blood and sent me home.
How could I have hepatitis? I immediately started to read about the disease to learn more about the different types and causes. Hepatitis is a general term that refers to an inflammation of the liver. It is not a single disease because there are a number of causes of liver inflammation. If the condition continues untreated it can lead to liver failure.
After learning about the different viral causes of hepatitis I started reading about chemical causes. A number of drugs can inflame the liver but the most common drug-induced hepatitis is caused by acetaminophen.
Learning that fact caused the science part of my brain took over. What hypotheses can I form given the data and how can each be tested. I could construct two cause and effects narratives to fit the data.
1. I have hepatitis that caused a fever and in response I took acetaminophen.
2. I have a fever that caused me to take acetaminophen and in response I developed hepatitis.
The doctor had jumped quickly to testing the first hypothesis. But, given my unlikely exposure to any viral form of the disease, it occurred to me that the second hypothesis was the most plausible. I stopped taking acetaminophen and in a few days the hepatitis symptoms went away. The doctor called back to say that I tested negative for all the viral forms of the disease. He never asked about acetaminophen or mentioned its use as a potential problem.
I eventually recovered from the illness. It took almost a month before I felt completely well. To this day I don’t know what I had. Most likely it was some random viral infection that it took my immune system a long time to eliminate.
A few months later I crossed paths with a colleague who I had not talked to in a while. We inquired about each other’s families and he told me about a health crisis with his adult son. He began a story with remarkable parallels to my own. His son had an unexplained fever that went on for more than a week. The doctors did not know the cause and advised him to take acetaminophen to control the fever. But then his son’s experience took a harrowing divergence from my own. Following the doctor’s advice he continued to take acetaminophen for the fever and found himself hospitalized with liver failure.
My colleague said to me: “We had no idea acetaminophen could cause liver failure. We thought it was safe drug because the doctors kept telling him to take it.”
The makers of acetaminophen products—Tylenol, Nyquil, etc.—insist the drugs are safe when used as directed. But, I am skeptical about directions that include just two dosage variations—adult and child. There must be more variation in acetaminophen tolerance within the adult population. A one size fits all number for the recommended dosage for adults does not make sense.
For example, I am an almost exactly average adult male—5-feet 10-inches, 185 pounds, right-handed. That means almost all personal products—furniture, cars, homes, etc. and yes, drug dosages—are designed for me. All other people have to make adjustments when they use these products because I’m the person everything is designed for.
But, the dosing instructions for acetaminophen are too much for me to metabolize. Does that mean I have a less than average tolerance for the drug? How many other people are like me? What about the female half of the population? The current dosage instructions address none of these questions. Given the dangers of acetaminophen those questions should be addressed and the government is right to require warnings.
The most important lesson I learned from my experience is to ask these questions early and do independent research. Do not blindly follow dosing instructions on a package or follow “expert” advice from doctors who cannot think through all the possibilities in the short 10-minutes they allot for an exam. It took me some time and effort to figure out what was happening but the insights saved me from potentially dangerous complications.
Joseph Ganem is a physicist and author of the award-winning The Two Headed Quarter: How to See Through Deceptive Numbers and Save Money on Everything You Buy